The nurse visits a 80-year-old patient who was discharged after receiving chemotherapy for the treatment of colon cancer. Upon assessment, the nurse found that the patient developed stomatitis. Which of the following should the nurse remind the patient to avoid?

Gargling with salt water to relieve discomfort

Explanation

•Stomatitis refers to the inflammation and ulceration of the mucosa of the mouth. The patient should avoid salty foods and beverages because it can cause additional irritation.

•Stomatitis is a common side effect of chemotherapy. This response may progress to painful ulcers and infection that can interfere with eating, talking, taste, chewing, and swallowing. It is self-limiting and the goal of care is to decrease the severity and duration of the stomatitis and provide relief of discomfort as well as prevent or treat infection.

•The patient should also avoid foods and beverages that are hot, spicy, or citrus-based.

Visit our website for other NCLEX topics now!